Coordinated Health

Conditions

Definition

Tardive dyskinesia is a disorder that involves involuntary movements, especially of the lower face. Tardive means “delayed” and dyskinesia means “abnormal movement.”

Causes, incidence, and risk factors

Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. Most often, it occurs when you take the medication for many months or years, but in some cases it can occur after you take them for as little as 6 weeks.

The drugs that most commonly cause this disorder are older antipsychotic drugs, including:

  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Trifluoperazine

Other drugs, similar to these antipsychotic drugs, that can cause tardive dyskinesia include:

  • Flunarizine (Sibelium)
  • Metoclopramide
  • Prochlorperazine

Newer antipsychotic drugs seem less likely to cause tardive dyskinesia, but they are not entirely without risk.

Symptoms

  • Facial grimacing
  • Finger movement
  • Jaw swinging
  • Repetitive chewing
  • Tongue thrusting

Expectations (prognosis)

If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the antipsychotic drugs are stopped, the involuntary movements may become permanent and in some cases may become significantly worse.

EmailTwitterFacebookGoogle+LinkedIn